Jump to content

Gerontological Nursing Case Study: Medication Use and the Frail Elderly

Educators Article   (21,642 Views | 14 Replies | 560 Words)

VickyRN has 16 years experience as a MSN, DNP, RN and specializes in Gerontological, cardiac, med-surg, peds.

3 Followers; 105 Articles; 131,922 Profile Views; 5,349 Posts

This case study was inspired by a late-night encounter in the ER. Unfortunately, medication mismanagement scenarios such as these are all too common in the hospital environment and represent a significant threat to the health and well being of the frail elderly population, as well as a needless waste of scarce healthcare resources because of poor care management.

Gerontological Nursing Case Study: Medication Use and the Frail Elderly

Isabella Hill*, an 89-year-old African American female, is brought into the emergency department late one evening by her worried middle-aged daughter. The daughter is very concerned about her mother's increasing generalized weakness, vague complaints of aches and pains, intermittent shortness of breath, and poor appetite.

The daughter claims that the client has vomited "once or twice" during the past 24 hours with "occasional" complaints of nausea, but has displayed her usual pattern of voiding and bowel elimination. The client denies any abdominal pain.

The daughter laments, "She won't eat a thing! She has lost 20 pounds during the past three weeks!"

Mrs. Hill is a widow who lives alone. She was just released from the hospital two weeks prior with a medical diagnosis of heart failure exacerbation.

The registered nurse notes the following assessment data for Mrs. Hill: Weak elderly female who has difficulty standing or walking unassisted; alert and oriented to person, place, time, and situation; able to talk in complete coherent phrases; able to move all extremities equally; respirations even, shallow, and unlabored with lung fields clear to auscultation but diminished at bases throughout; irregular heart rhythm with grade 3/6 systolic murmur noted in the aortic and pulmonic regions; abdomen soft, nondistended, and nontender with bowel sounds present in all four quadrants; skin is intact, warm centrally with cool extremities, and dry with loose turgor; pulses are palpable +2 upper extremities and +1 lower extremities; capillary refill is instant; and, no edema or jugular vein distention present.

Vital signs are as follows: 99.6 F oral, 39 heart rate, 22 respiratory rate, 139/46 blood pressure, SaO2 92% on room air. She is placed on oxygen at 2 liters per nasal cannula and her oxygen saturation increases to 99%. She currently denies all pain. Electrocardiogram reveals atrial fibrillation with no acute changes. Portable chest and abdominal x-rays are essentially normal for a person her age. Weight registers 98 pounds on the stretcher scales. Her last recorded weight in the hospital was 112 pounds.

Mrs. Hill's medical history is as follows: end-stage congestive heart failure with an ejection fraction of 20-25%; essential hypertension; atrial-fibrillation; aortic stenosis; age-related macular degeneration; chronic renal insufficiency; dysphagia; and, right total hip replacement.

Her most recent medication list is as follows:

Cordarone (amiodarone HCl) 200 mg oral daily

Coumadin (warfarin sodium) 2.5 mg oral every evening

Lanoxin (digoxin) 0.125 mg oral daily

Nexium (esomeprazole magnesium) 20 mg oral daily before breakfast

Coreg (carvedilol) 3.125 mg oral twice daily

Lasix (furosemide) 20 mg oral daily

Potassium chloride 20 mEq oral daily

A complete "rainbow" of blood work is drawn, plus a urinalysis, that reveal the following abnormalities:

Prothrombin 35 seconds

INR 6.5

K+ 5.2 mEq/L

Blood urea nitrogen 48 mg/dL

Serum creatinine 2.2 mg/dL

Digoxin level 2.4 ng/ mL

According to your analysis of the case, what factors are contributing to Mrs. Hill's presenting signs and symptoms? Should she continue her current medication regimen? Why or why not? Which medications should be continued and which medications should be eliminated? What treatments or interventions do you anticipate being ordered for this client?

VickyRN, PhD, RN, is a certified nurse educator (NLN) and certified gerontology nurse (ANCC). Her research interests include: the special health and social needs of the vulnerable older adult population; registered nurse staffing and resident outcomes in intermediate care nursing facilities; and, innovations in avoiding institutionalization of frail elderly clients by providing long-term care services and supports in the community. She is a Professor in a large baccalaureate nursing program in North Carolina.

3 Followers; 105 Articles; 131,922 Profile Views; 5,349 Posts

Share this post


Link to post
Share on other sites

grandmawrinkle specializes in adult ICU.

272 Posts; 6,951 Profile Views

This is a nice case study -- would make a good teaching tool. I can spot all the answers you are trying to get at (I think, don't really know for sure as you didn't post them) but I have 10+ years experience in acute care, so I suspect that one would hope that is the case! I love the graphic, as well (who did that? it's really nice.)

Share this post


Link to post
Share on other sites

VickyRN has 16 years experience as a MSN, DNP, RN and specializes in Gerontological, cardiac, med-surg, peds.

3 Followers; 105 Articles; 5,349 Posts; 131,922 Profile Views

Thanks for your interest in the case study, grandmawrinkle (love your username!). I am using this case study in my "Health of the Older Adult" class this semester and I'm sure it will generate much discussion and critical thinking. I cannot take credit for the cool graphic. Joe V, our allnurses Systems Administrator furnished it :)

Share this post


Link to post
Share on other sites

563 Posts; 11,762 Profile Views

No spoilers here, but the lab results made me go :eek: !

Share this post


Link to post
Share on other sites

1 Article; 5,758 Posts; 32,728 Profile Views

(small rant here) I actually encountered a question like this on a compentency test while applying for a job. In addition to the info provided on this question about the patient, there was a set of admitting orders from ER physician to the unit. This was a test for telemetry nurses by the way. I did exactly what I would have done in the clinical situation. I carefully look at the ER orders to make sure dig, lasix and potassium were not ordered. They were not on the orders sheet so I did not say, "hold the dig, lasix and potassium". I got a zero for the question because I did not say "hold the dig, lasix and potassium". My question for the test giver was, "how can I hold something that is not ordered?" The answer was that the action was so central to the patients condition that it needed to be stated in the answer. I was OK with that but I couldn't help thinking that it showed something I knew as a student but had forgotten after many years at bedside. When taking a test like this you have to ask yourself what the tester is getting at and what they want but not what you actually would do at the bedside. By the way, there were many other questions in the compentency that I did well on and my score was acceptable for employment and I got the job.

Share this post


Link to post
Share on other sites

4 Posts; 1,013 Profile Views

I'm very slow in critical analysis that's why I love forum like this for practice.

Here are some points that I noted:

Prothrombin, INR, BUN, Crea and Dig level are high

Weight loss: could it be from diuresis?

Meds: Hold Dig, Coumadin & Amniodarone (having her heart rate of 39)

Hope people would look into this and share some insights.

thanks! :hugs:

Share this post


Link to post
Share on other sites

sistasoul specializes in neuro/ortho med surge 4.

714 Posts; 11,325 Profile Views

Would you not hold the beta blocker for HR of 39?

Share this post


Link to post
Share on other sites

VickyRN has 16 years experience as a MSN, DNP, RN and specializes in Gerontological, cardiac, med-surg, peds.

3 Followers; 105 Articles; 5,349 Posts; 131,922 Profile Views

You're on the right track, tummyhealer and sistasoul :)

Share this post


Link to post
Share on other sites

NCRN2010 has 20 years experience as a BSN, RN and specializes in Case Management.

26 Posts; 2,253 Profile Views

Vitamin K and some Kayexelate probably wouldn't hurt!

Share this post


Link to post
Share on other sites

2 Posts; 571 Profile Views

What about holding the lasix for dehydration with a high BUN ?

Share this post


Link to post
Share on other sites

52 Posts; 3,695 Profile Views

Would hold B-blocker Coreg b/c low pulse 39.

K+ is slightly elevated. Is KCL necessary?

Bun and Creat are elevated. Could possibly cause K to be retained. She also needs to be hydrated due to the high BUN

Pt has very low ejection fraction probably due to a.fib. Administering digoxin could help with contractility and CO.

PT is a bit low. It's supposed to be 2.5x ctl. for coumadin

Dont give her anything that would cause her to aspirate due to dysphagia

Since she's s/p for hip replacement, we need to keep her legs from adducting

blood test result reveals high dig level

Share this post


Link to post
Share on other sites

4 Posts; 1,089 Profile Views

CXR, could have aspiration pneumonia with low grade temp, low o2 sat, intermitent SOB h/o dysphagia. Dig level high especially for this age group and may be causing her vomiting and anorexia

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.